Aim: Intramuscular or, more rarely, local drug injection is occasionally followed by immediate local pain, livedoid skin lesions and, some days later, the development of ischemic lesions. This very uncommon but potentially severe reaction, termed Nicolau syndrome, is traditionally associated with bismuth and β-lactam antimicrobials. The aim of this report was to review the literature associating Nicolau syndrome with the administration of non-steroidal anti-inflammatory drugs. Methods: The National Library, Excerpta Medica, Web of Science and Cochrane library databases were used. Results: Sixty-two cases (40 females and 22 males aged from 13 to 81, median 57 years) of Nicolau syndrome were published after 1992. Fifty-three cases occurred after diclofenac. The remaining nine cases were associated with ketoprofen (N = 2), ketorolac (N = 2), phenylbutazone (N = 2), etofenamate (N = 1), ibuprofen (N = 1) and piroxicam (N = 1). Conclusion: Although Nicolau syndrome is extremely uncommon, physicians must be aware of this complication after intramuscular administration of non-steroidal anti-inflammatory drugs and should avoid unnecessary injections.

Nicolau syndrome caused by non-steroidal anti-inflammatory drugs : Systematic literature review / P.F. Lardelli, L.M.M. Jermini, G.P. Milani, G.G.A.M. Peeters, G.P. Ramelli, L. Zgraggen, I. Terrani, M.G. Bianchetti, F. Vanoni, P.B. Fare, S.A.G. Lava. - In: INTERNATIONAL JOURNAL OF CLINICAL PRACTICE. - ISSN 1368-5031. - 74:10(2020), pp. e13567.1-e13567.6. [10.1111/ijcp.13567]

Nicolau syndrome caused by non-steroidal anti-inflammatory drugs : Systematic literature review

G.P. Milani
;
G.G.A.M. Peeters;
2020

Abstract

Aim: Intramuscular or, more rarely, local drug injection is occasionally followed by immediate local pain, livedoid skin lesions and, some days later, the development of ischemic lesions. This very uncommon but potentially severe reaction, termed Nicolau syndrome, is traditionally associated with bismuth and β-lactam antimicrobials. The aim of this report was to review the literature associating Nicolau syndrome with the administration of non-steroidal anti-inflammatory drugs. Methods: The National Library, Excerpta Medica, Web of Science and Cochrane library databases were used. Results: Sixty-two cases (40 females and 22 males aged from 13 to 81, median 57 years) of Nicolau syndrome were published after 1992. Fifty-three cases occurred after diclofenac. The remaining nine cases were associated with ketoprofen (N = 2), ketorolac (N = 2), phenylbutazone (N = 2), etofenamate (N = 1), ibuprofen (N = 1) and piroxicam (N = 1). Conclusion: Although Nicolau syndrome is extremely uncommon, physicians must be aware of this complication after intramuscular administration of non-steroidal anti-inflammatory drugs and should avoid unnecessary injections.
Settore MED/38 - Pediatria Generale e Specialistica
Article (author)
File in questo prodotto:
File Dimensione Formato  
ijcp.13567.pdf

accesso riservato

Tipologia: Publisher's version/PDF
Dimensione 523.52 kB
Formato Adobe PDF
523.52 kB Adobe PDF   Visualizza/Apri   Richiedi una copia
MSR clean.pdf

accesso aperto

Tipologia: Pre-print (manoscritto inviato all'editore)
Dimensione 199.54 kB
Formato Adobe PDF
199.54 kB Adobe PDF Visualizza/Apri
Pubblicazioni consigliate

Caricamento pubblicazioni consigliate

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/2434/805500
Citazioni
  • ???jsp.display-item.citation.pmc??? 1
  • Scopus 9
  • ???jsp.display-item.citation.isi??? 5
social impact